Hail, Carbon
- When
- July 5, 2:45 PM MST to 2:48 PM MST
- Where
- Carbon County, Seminoe Dam
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.160, -106.910
Quarter size hail was observed near Seminoe Dam.
A thunderstorm produced large hail in northern Carbon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in northern Carbon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM MST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 239 PM MDT Thu Jul 5 2018 .SHORT TERM...(This Evening - Overnight) Issued at 213 PM MDT Thu Jul 5 2018 A Flash Flood Watch remains in effect through this evening for the Snowy Range and the Badger Creek Fire burn scar. Thunderstorms are beginning to increase in both coverage/intensity across the higher terrain of southeast Wyoming, with a few cells already observed in the vicinity of the burn scar. Precipitable water values remain at or above the 90th percentile for July. This suggests the potential for locally heavy rainfall with developing storms. H5 flow appears very weak (only around 10 knots), so would anticipate slow motions to persist. This would only enhance the potential for flash floods and dangerous/life threatening debris flows during the next 2 to 4 hours, so we will need to monitor this situation closely as HRRR & other high-resolution models continue to suggest potentially heavy precipitation cores near the burn scar area. Convection should eventually spread east across the high plains of southeast WY and the western NE Panhandle, although better chances should exist further south along the I80 corridor. Overall forcing is quite weak, but a weak short-wave traversing the flow along the edge of the central/southern US ridge should be sufficient. If any additional storms develop, environmental conditions will favor the risk for marginally severe hail/strong winds w/ SBCAPES from 2000- 4000 J/kg. However, shear is virtually non-existent so would think any stronger storms will be pulse-type. Convection may become some what more organized this evening as a 30+ knot jet develops across the high plains at 800 hpa, perhaps as some sort of linear complex tracking east across the region. Thunderstorm activity should move east of the area by late this evening. A period of gusty winds may develop over the high plains overnight in association with the aforementioned low-level jet. GFS sounding data suggests a minimal inversion along with 20 to 30 kt flow just off the surface, while the NAM suggests a more substantial surface based inversion. Regardless, w/ a decent surface pressure gradient we would anticipate stronger winds over higher terrain areas, such as the Pine Ridge extending from east central WY into the northern NE Panhandle. If the GFS comes to fruition, windy conditions would be considerably more widespread with potential for 20 kt sustained winds at KCYS as well. .LONG TERM...(Friday - Thursday) Issued at 231 AM MDT Thu Jul 5 2018 Main highlight for the longer term remains on the above average temperatures and mostly dry conditions outside of very isolated peak-heating showers/storms over the higher terrain. Maximum temperatures will be about 5-10F degrees above normal during this stretch. While fire weather danger will remain below critical thresholds, increasing concern remains on fuels drying further after the wet spring and early summer. A 598DM H5 ridge will begin to insert its suppressing influence over the region Friday while SW H7 flow occurs and advects warmer air of 15-18C over the region. Isolated to scattered showers will again be possible over the higher terrain Friday afternoon but potency will be reduced given the mid-level height rises. Friday wil be the start of the warm-up with Saturday likely the warmest day of the period with low to upper 90s across the High Plains and even a few spot 100s will be possible as H7 temperatures rise into the 18-20C range. Increased maximum surface temperatures 1-2F over model guidance. Will need to watch for some H5 ridge breakdown subtleties Sunday with some differences appearing the ECMWF vs. the GFS but overall pattern will be hot and dry with only isolated shower activity into early next week. Further H5 ridge break down looks more likely next Tuesday/Wednesday as an inverted trough possibly develops on the southern side of the ridge in CO and lead to some additional scattered shower activity for SE WY with NE remaining more dry. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM MDT Thu Jul 5 2018 Lower ceiling stratus deck continues to affect the NE Panhandle TAF sites though periodic lifting has occurred in the last several hours. Should expect to see the OVC and BKN conditions lift out of MVFR status in next couple hours. Gusty upslope flow will aid in showers and thunderstorm developments across the forecast area. Latest satellite has building cumulus along the Snowy Range. Winds aloft will keep any storm motion fairly sluggish but expecting scattered storms to develop over the later period of this TAF set into the evening. Ceilings will lift after thunderstorm and shower diminish, mainly after midnight. && .FIRE WEATHER... Issued at 213 PM MDT Thu Jul 5 2018 Slow-moving thunderstorms with locally heavy rainfall could impact the Badger Creek burn scar area this afternoon. Be alert for rapidly changing weather conditions. Flash flooding is possible, along with dangerous and life threatening debris flows. Elevated fire weather conditions are not expected over the next 72 hours. An area of high pressure over the southern plains will strengthen keeping winds mostly light and from the southeast. Southerly winds will bring increasing moisture in from the plains along a weak remnant cold front. Showers and thunderstorms will help keep relative humidity high along the Laramie range. This will keep fire weather conditions below critical for the next few days. A drying and warming trend is expected for this weekend but winds should remain sub critical. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114. NE...None. && SHORT TERM...CLH LONG TERM...JSA AVIATION...WM FIRE WEATHER...CLH/AL
Hazardous Weather Outlook National Weather Service Cheyenne WY 1020 AM MDT Thu Jul 5 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>113-115>119-061630- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1020 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated strong to marginally severe thunderstorms capable of dime to quarter sized hail, 40-60 mph winds, and occasional lightning will be possible this afternoon and early evening across the Laramie Range and adjacent High Plains of SE Wyoming. Some additional isolated strong storms could be possible for the southern portion of the Nebraska Panhandle during this time frame. All activity will end through mid- to late-evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ114-061630- Snowy Range- 1020 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous thunderstorms slow moving thunderstorms are expected over the Snowy Range this afternoon, possibly containing heavy rainfall. A Flash Flood Watch in effect for the higher terrain, including the Badger Creek burn scar. Dangerous debris flows may develop quickly with only a small amount of rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The Riverton/Lander radar (KRIW), 163 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed near Seminoe Dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779588.